I have been on various medications as a result of my AVM for several years now. Among the medications have been fairly high doses on anticonvulsants. The most major of these two are Dilantin and Keppra. Over the last year or two, my hair has been thinning dramatically. It’s both been falling out and each strand has been getting more and more fine. My mom recently went to have her hair cut by my cousin, whi is a professional hair stylist at a very high-levle salon, and happened to mention my thinning hair. My cousin said that it is common for people on anticonvulsants and suggested taking biotin (vitamin B7) supplements.
Not having a chance to speak with my cousin to ask details, I did a little online research and came across several studies that have stated that while most people have more than adequate biotin levels from meals, about 73% of individual on long-term anticonvulsant therapy have low biotin levels. As a result, there is an increase in hair loss, weak, brittle nails, dry skin, various types of rashes, etc.
I know that many people on this site are on anticonvulsants, and that some have even mentioned thinning hair and other similar symptoms. Has anyone heard anything about or been taking biotin supplements? I plan on running it by the pharmasist first, but I think I’m going to give it a try.
I have not heard of this before, but just read on it as well. My husband has been on Keppra generic since the first of July 3000 mg/day, just recently he was showing me “ridges” on his fingernails. I see that could be a part of the Keppra thing as well as the hair thinning. We have not noticed hair thinning yet, but will keep an eye out for that. Please let me know what your Pharmacist says. He does take a multi that has 30 mcg which is only 10% of the daily requirement. I have not read any toxicity problems for B7 have you? So not really sure how much you two should bump up to offset some of the vitamin that the Keppra is knocking out of you two.
I have not come across any toxicity reports that have led me to be wary of taking B7. It looks like the “standard” supplemental dose for adult males is usually listed as 300 mcg, and only slightly higher for lactating women, but I have also come across a couple of reports that state that levels as high as 10,000 mcg has been tested on individuals with low biotin levels and have no negative effects. It sounds a bit like vitamic C where you can take a 3,000% RDA and be just fine. I would imagine you wouldn’t want to go nearly that high with B7, but it looks like a lot of the supplements are ■■■■■■■■ mcg. I’m going to have to see what the pharmacist has to say…
I hadn’t heard of Vitamin B7. However, all B vitamins are water soluble, so they don’t collect in your body and cause toxicity. But I feel you are right to check all of this out with your pharmacist. If you decide to try it, I hope it helps.
I find this discussion really interesting because I am so afraid of long term side effects of the meds my son is on. I also worry about osteoporosis. Does anyone take any other vitamin supplements? I would love him to take Omega 3 but have read that it can be a blood thinner so am wary of him doing that right now. I’m going to look into the B7. Thanks for the valuable info, Jake!
My friends mom had an Onyx treatment and lost hair due to this. The Dr. advised her to use high dose of Biotin and her hair began to grow in nice and thick. Hope this helps.
That sounds promising, Janice! I started taking Biotin supplements yesterday, but I would imagine it will be a while before I see any improvement… If any! I guess if nothing else, I may get some strong fingernails. ;O)
Haven’t heard anything about biotin specifically, but I take a B-complex from enzymatic therapy called ‘daily energy B complex’ which i order from amazon.com and it’s a pretty cheap and has good doses of the major B’s. I always check with my doc first, then try the vitamins and see how i feel. if your stats from a good source, if the doc’s okay w/it, try it for a month and see. B vitamins are supposed to help your body with stress too, so makes sense. I take B12, 400mg B2 and magnesium and it took 2 months and it reduced my migraines by 50%, both were suggested by my neuro. Worth a try, right? my GP doc has me buy online at swansonvitamins.com rather than CVS/GNC b/c it’s cheaper and better quality. Sounds like the symptoms are a good fit for biotin, so it sounds like a good idea! I had the same thing with magnesium, all the symptoms fit a magnesium deficiency, and it definitely helped me. -thx for sharing the info!
I am taking Topamax 100mg. the lowest dosage recommended for migrane. I have Complex partial seizures. This has been helping me beautifully! EXCEPT for the hair loss… I am SO sad!!!
My hair loss is so great that I can see through it when I hold what should be a ponytail. And I don’t have X-ray vision. lol I used to have so much hair it would take 45 minutes to blow dry! My hair dresser hated to see me!! hahaha Now I’m done in 10 minutes, and I don’t full use of my right hand. It is awful. It has only been just over one year on this medication! Before this I was on Dilantin, 3 years- no hair loss, but no seizure control… and after that I was on Keppra for a year. I guess I lost some hair on Keppra- my hair dresser noticed the dates, not me; and I blew up with fluid retention.
I have been using Biotin, 1000mcg from Solgar. I take 2-3 daily. My nails are great. …but every time my dosage is adjusted on the meds, I lose hair… its like I am starting over with my body adjusting.
I have now been taking Biotin for about a month and a half. While it has not been long enough to show any dramatic changes, I have noticed that my hair, while still falling out, has slowed significantly. Rather than losing 20-25 hairs just from washing or combing it (no, I haven’t been counting them, just observing!), I am now losing maybe 5-10. Plus, while it is hard to tell if they are broken hairs or newly growing hair, I have noticed a lot of short hair (maybe 1/2" long) right along my hairline. My wife has also been taking Biotin and made a comment very similar to what you were saying, Sue. She has always had very fine hair, and between having thyroid problems and hormonal shifts from having a baby a couple of years ago, her hair has gotten thin enough that her scalp shows when she pulls her hair back. This has recently been less obvious when she pulls her hair back. We’ve been taking a fairly low dose, too, so I’m considering bumping it up a bit to see if it makes any difference.
lol…this site makes me crazy…lol…
I hope that things will improve for me too! because I am happy, otherwise. I will stick with the Biotin.
Another good one, that is good for the brain, too is MSM 1000mg… (The best price for a reliable source: you can get it from GNC)
I find out so much on this site…I have lost much hair…after reading I find it could be because of the embos and the topomax. I haven’t heard of B7 but not all B vitamins are water soluble so be careful and just check with a pharmacist. I am going to check with mine. Thanks for bring this to my attention. Mare
I have had thinning of the hair too. Depakote was the worse for me. I looked like a cancer patient on chemo. I am currently taking Topamax and have nice hair again.
Before having Proton Beam Therapy I looked into what I could do to possibly prevent hair loss. My stylist also told me to look into Biotin supplements since taking long term anti-convulsants can lead to Biotin deficiencies. Last night my scalp started to irritate me and I had my brother take a look at the spot that was bothering me. After 5 embolizations and two rounds of PBT I’m starting to lose my hair in patches where I was treated- but I’m sure it has to also do with multiple sittings of xrays and Depakote as well. I started taking Biotin a few days ago, in hopes that it’ll help. My hair is really long, almost all the way down my back, and although I have alot of it- it’s never been really thick. I can cover whats gone for now- but I do hope it’s not permanent damage and the Biotin can do it’s magic, if it has any! Let me know about your progress!